0
Abstract: Poster Presentations |

Early High Anion Gap Metabolic Acidosis in Patients with Acetaminophen Overdose: Clinical Significance FREE TO VIEW

Joe Zein, MD*; Christine Kakoulas, MD; Nagib Toubia, MD; Gary Kinasewitz, MD
Author and Funding Information

The University of Oklahoma, Health Sciences Center, Oklahoma City, OK


Chest


Chest. 2004;126(4_MeetingAbstracts):872S. doi:10.1378/chest.126.4_MeetingAbstracts.872S-b
Text Size: A A A
Published online

Abstract

PURPOSE:  Acetaminophen (APAP) overdose can cause metabolic acidosis and coma before overt hepatic injury. We sought to determine the incidence and clinical significance of early high (>15) anion gap metabolic acidosis (EHAGMA)in patients with APAP overdoses.

METHODS:  We identified 145 patients (>14 years) presenting within 24 hours of APAP overdose to OUHSC or Saint Vincent’s Hospital of NY from January 1998 until November 2003 by review of hospital discharge logs. We excluded 69 with polysubstance overdose. Clinical characteristics and outcome were determined by review of the medical record. Data are presented as mean ± SEM. Comparisons between groups were done using the Student t-Test for continuous variables. Categorical variables were compared using the Pearson chi-square test. A p value <0.05 was considered statistically significant.

RESULTS:  Most patients (81%) presented within 15 hours of ingestion. Vital signs were stable. APAP level at 4 hours was 194±9 mg/ml. EHAGMA was present in 41% of patients on admission and persisted for 1.5±0.1 days. The lactate level increased in proportion to the acetaminophen concentration (r =0.86, p<0.05). The AG was associated with an elevated lactate level (4.5±1 mmol/L) (r =0.82, p< 0.05), which persisted for 1 day. Patients with increased AG had a higher incidence of confusion (48%vs.3%; p<0.001) and lethargy (39%vs.6%; p=0.003) EHAGMA was found in the absence of shock or liver failure. Gender, vital signs, glucose, peak AST, ALT, bilirubin, creatinine, and PT were similar in the normal and high AG groups. All patients were treated with N-acetylcysteine and despite the EHAGMA, no patient developed hepatic failure. Patients were discharged after 3.6±0.2 days. The highest AST and ALT values were found in patients where therapy was delayed (>24 hours).

CONCLUSION:  EHAGMA is frequently seen in acetaminophen overdose and is probably related to impaired mitochondrial function.

CLINICAL IMPLICATIONS:  Acetaminophen poisoning should be considered in the differential diagnosis of metabolic acidosis of unknown etiology. EHGMA has minimal impact on outcome, and does not predict liver failure probably because of the effective therapy available with N-acetylcysteine. VariableHigh AG n=30Normal AG n=44P ValueIngested dose (gm)12.9±1.210.1±0.950.16HCO3-day 1 (mEq/L)19.4±0.623.4±0.40.001HCO3-day 3 (mEq/L)24.1±0.624.4±0.50.7ALT-max (U/L)198±94112±320.32PT-max (sec)12.8±0.412.6±0.20.7Hospital LOS (days)3.8±0.33.5±0.20.4

DISCLOSURE:  J. Zein, None.

Wednesday, October 27, 2004

12:30 PM- 2:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543